Thunderstorm Wind, Marion
- When
- December 16, 7:15 PM CST
- Where
- Marion County, 0.69 mi N of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.090, -85.630
Some shingles were blown off of a structure.
A well developed area of low pressure dragged a slow moving cold front across the Southern Appalachian region during the evening. Some strong winds were associated with some of the thunderstorms as well as the stronger wind flow aloft.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A well developed area of low pressure dragged a slow moving cold front across the Southern Appalachian region during the evening. Some strong winds were associated with some of the thunderstorms as well as the stronger wind flow aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 16, 5:46 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion
National Weather Service Morristown TN
646 PM EST Mon Dec 16 2019
.AVIATION...
Deteriorating aviation weather conditions are expected through the
night as a cold front approaches from the west. VFR conditions
will fall to MVFR first at CHA, then followed by TYS and TRI.
Included TEMPO groups for TSRA and reduced visibility tonight but
confidence on timing is low. CIGS fall further after 06Z at CHA
with low MVFR or IFR conditions through 14Z. TYS and TRI will
likely fall into MVFR categories through tonight with IFR possible
in the morning hours of Tuesday. Winds initially out of the
southwest will shift toward the northwest by Tuesday morning.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 5 AM EST Tuesday for Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe.
VA...None.
&&
DieganHazardous Weather Outlook National Weather Service Morristown TN 327 PM EST Mon Dec 16 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-172030- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 327 PM EST Mon Dec 16 2019 /227 PM CST Mon Dec 16 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong gusty winds can be expected across some higher elevation areas of the Smoky Mountains tonight. Locally heavy rainfall may produce isolated flooding mainly late tonight. A few thunderstorms can be expected tonight, and there is the potential for damaging wind gusts with the stronger storms, and even an isolated tornado cannot be ruled out, mainly across the Cumberland Plateau and southern Tennessee Valley. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong cold front will move across the area early Tuesday morning with temperatures falling through the day. The rain showers will be mixed with and change to snow across the higher elevations Tuesday afternoon, generally at or above 3500 feet. Light snowfall amounts between 1 and 2 inches are possible across the highest elevations, such as Newfound Gap and Mt LeConte in the Smoky Mountains, Roan Mountain, and High Knob in southwest Virginia. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for storms across the plateau and southern Tennessee valley. TD
Special Weather Statement
National Weather Service Morristown TN
705 PM CST Mon Dec 16 2019
TNZ081-082-170145-
Sequatchie TN-Bledsoe TN-
705 PM CST Mon Dec 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES
UNTIL 745 PM CST...
At 705 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sparta to 7 miles northwest of Whitwell.
Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Dunlap, Pikeville, Cartwright, Lone Oak, Palio, Fall Creek Falls
State Park, Brayton, Melvine, Mount Crest and Cagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3520 8539 3526 8544 3531 8556 3541 8549
3543 8554 3549 8554 3553 8561 3557 8542
3572 8526 3576 8526 3577 8504 3575 8503
3577 8493 3576 8492 3557 8511 3553 8510
3550 8514 3547 8512 3545 8517 3515 8539
TIME...MOT...LOC 0105Z 260DEG 50KT 3587 8546 3527 8562
CDGThe Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
1 thunderstorm wind, 1 high wind. Local standard time, as filed.
Some shingles were blown off of a structure.
The 81 mph wind gust was measured at the Cove Mountain wind tower, three miles east southeast of Wears Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861327, 861328.